Ranner, T and Elliott, CM (2013) Finite element analysis for a coupled bulk–surface partial differential equation. IMA Journal of Numerical Analysis, 33 (2). 377 - 402. ISSN 0272-4979
Abstract
In this paper, we define a new finite element method for numerically approximating the solution of a partial differential equation in a bulk region coupled with a surface partial differential equation posed on the boundary of the bulk domain. The key idea is to take a polyhedral approximation of the bulk region consisting of a union of simplices, and to use piecewise polynomial boundary faces as an approximation of the surface. Two finite element spaces are defined, one in the bulk region and one on the surface, by taking the set of all continuous functions which are also piecewise polynomial on each bulk simplex or boundary face. We study this method in the context of a model elliptic problem; in particular, we look at well-posedness of the system using a variational formulation, derive perturbation estimates arising from domain approximation and apply these to find the optimal-order error estimates. A numerical experiment is described which demonstrates the order of convergence.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | This is a pre-copyedited, author-produced PDF of an article accepted for publication in the IMA Journal of Numerical Analysis following peer review. The definitive publisher-authenticated version: Ranner, T and Elliott, CM (2013) Finite element analysis for a coupled bulk–surface partial differential equation. IMA Journal of Numerical Analysis, 33 (2). 377 - 402. ISSN 0272-4979 is available online at: http://dx.doi.org/10.1093/imanum/drs022 |
Keywords: | surface finite elements; error analysis; bulk–surface elliptic equations |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Engineering & Physical Sciences (Leeds) > School of Computing (Leeds) > Institute for Computational and Systems Science (Leeds) |
Depositing User: | Symplectic Publications |
Date Deposited: | 13 Feb 2014 09:47 |
Last Modified: | 15 Sep 2014 01:59 |
Published Version: | http://dx.doi.org/10.1093/imanum/drs022 |
Status: | Published |
Publisher: | Oxford University Press |
Identification Number: | 10.1093/imanum/drs022 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:77779 |